Is My Melasma Caused by Finasteride?

Since beginning Finasteride 1mg daily 13 months ago, my skin has become very sensitive. I’ve developed light brown spots on my forehead that my dermatologists states are melasma. After doing some research, I’ve found numerous online threads connecting melasma and finasteride.  I have a few questions that I hope you can answer regarding this issue.
1. If I were to stop taking finasteride, do you think these conditions will continue?
2. I’ve read of a connection between oral medication and melasma, do you think topical finasteride would produce the same problems?
3. If you think topical finasteride would be a better option, do you still sell it?
Any help would be appreciated.

There is no way to determine if the melasma will go away when you go off the finasteride without trying to do so.  There are a few reports of a connection between melasma and Finasteride. One article suggests: “We hypothesize this could be related to the effects of finasteride on estrogen and progesterone concentrations in the skin. J Drugs Dermatol. 2014;13(4):484-486”

If you took topical finasteride, there is some absorption of it into your body through the skin. I don’t know if it is safer, but that risk will be on you if you get a doctor like me to prescribe the topical finasteride for you.
Get a virtual consultation with Dr. William Rassman and Dr. Jae Pak for hair loss options. You can learn more by scheduling an appointment.

Reader Comments0

Leave a Comment

Want to join the discussion? Feel free to contribute! Note: We do not tolerate offensive language or personal attacks to other readers. Marketing links or commercial advertisements will be deleted.

Leave a Reply

Your email address will not be published. Required fields are marked *

+ =